Intracerebral Hemorrhages Associated with Non-vitamin K Oral Anticoagulants Appear to Be Smaller than Those Associated with Warfarin
By Matthew E. Fink, MD
Louis and Gertrude Feil Professor in Clinical Neurology and Chairman, Department of Neurology, Weill Cornell Medical College; Neurologist-in-Chief, New York Presbyterian Hospital
Dr. Fink reports he is a consultant for Procter & Gamble and Pfizer.
Intracerebral hemorrhage is the most dangerous complication of treatment with oral anticoagulants, and this complication carries a high mortality. Because of the increasing prevalence of atrial fibrillation in the elderly population, and the increasing use of oral anticoagulants, the overall prevalence of intracerebral hemorrhage is increasing. In recent years, there has been a rapid transition of treatment from the use of warfarin to the non-vitamin K oral anticoagulants (NOAC – dabigatran, rivaroxaban, apixaban), and randomized trials comparing these agents with warfarin indicate a lower risk for intracerebral hemorrhage. However, it is not clear if the volume and severity of hemorrhages are different between these two classes of medications.
The investigators studied patients from a prospective registry in the United Kingdom of patients with anticoagulant-associated intracerebral hemorrhages, and compared the size and clinical consequences of hemorrhages associated with warfarin and the NOAC agents. From a population of 344 anticoagulant-associated intracerebral hemorrhages, 11 were related to NOAC treatment and 52 were related to warfarin treatment. The median size of hematomas in the NOAC group was 2.4 mL, compared to 8.9 mL for the warfarin group. In a linear regression analysis, use of warfarin and lobar location of the hematoma predicted a larger hematoma size. A multivariate linear regression to identify confounding variables, including sex, hypertension, previous ischemic stroke, and white matter disease, did not show any other significant variables. In addition, the warfarin-associated hemorrhage group had a worse clinical outcome.
This is a small prospective observational study, but it does suggest that warfarin-associated intracerebral hemorrhages may be larger and have worse clinical outcomes then hemorrhages associated with the newer anticoagulant agents.
This small prospective observational study suggests that warfarin-associated intracerebral hemorrhages may be larger and have worse clinical outcomes then hemorrhages associated with the newer anticoagulant agents.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.